New York, 2013

Tornadoes and Damaging Winds in New York, April 19, 2013

April 19, 2013 · NWS BGM · 9 events in 5 counties and zones

A strong cold front crossed central New York State during the late afternoon and early evening hours of Friday April 19th. This front was accompanied by a squall line which produced locally damaging wind including a confirmed EF1 Tornado in Chenango and Delaware counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$196,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front crossed central New York State during the late afternoon and early evening hours of Friday April 19th. This front was accompanied by a squall line which produced locally damaging wind including a confirmed EF1 Tornado in Chenango and Delaware counties. Most areas saw brief heavy rain and wind gusts to 50 mph with a few locations seeing intense straight line winds between 80 and 110 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 19, 2:18 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 19, 2:18 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT FRI APR 19 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA LATE AFTERNOON THROUGH EVENING
ACCOMPANIED BY A LINE OF GUSTY SHOWERS AND SCATTERED
THUNDERSTORMS. TEMPERATURES WILL DIVE QUICKLY TONIGHT BEHIND THE
FRONT. A BRISK AND CHILLY SATURDAY WILL FOLLOW...WITH A FEW LIGHT
SHOWERS OR SPRINKLES IN PARTS OF CENTRAL NEW YORK. HIGH PRESSURE
WILL THEN BUILD IN SATURDAY NIGHT AND PASS OVER SUNDAY WITH
SUNSHINE AND MODERATING TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
2 PM UPDATE... ONLY SMALL CHGS MADE TO THE GRIDS THROUGH TNT/EARLY SAT.

BASED ON THE LATEST RADAR TRENDS...WE MASSAGED THE WX/POP GRIDS
SLIGHTLY...BUT WE STILL HAVE THE SAME BASIC THEME OF AN ORGANIZED
LINEAR FEATURE/SQUALL LN COMING THROUGH THE AREA FROM ABT 21-03Z.

ATTM...THE ATMOS REMAINS FAIRLY STABLE ACRS THE CWA (CAPES < 100).
HOWEVER...SOME THINNING OF THE CLDS CONTS TO OCCUR TO OUR W AND
S...AHD OF THE FRNT AND DVLPG CONVECTIVE LN. WE EXPECT A LTL MORE
DESTAB PRIOR TO FROPA LTR THIS AFTN INTO THE EARLY EVE...LIKELY
ADDING A BIT OF FUEL TO THE LN OF SHRA/ISOLD TSRA. THUS...WE'LL
STILL ADVERTISE THE PSBLTY OF STG WINDS/+RA.

BY 03-06Z...DRIER AIR SHOULD BEGIN WORKING IN FROM THE W POST-
FROPA...ALG WITH FAIRLY DECENT LOW-LVL CAA.

10 AM UPDATE... MINOR TWEAKS MADE TO THE GRIDS THROUGH
TONIGHT...MAINLY TO TIME THE FRNTL RAIN BAND/SQUALL LN LTR TDY
INTO THIS EVE...AND MASSAGE TEMPS/DEW PTS A BIT THROUGH THE AFTN.

AN INTERESTING WX PD WILL LIKELY BE UPCOMING LTR THIS AFTN INTO
THE EVE HRS.

VSBL SAT IMAGERY STILL SHOWS QUITE A BIT OF CLDNS ACROSS CNY/NE PA
LATE THIS MRNG...ALTHOUGH SOME RECENT THINNING HAS BEEN NOTED JUST
UPSTREAM ACRS CNTRL/WRN PA AND SWRN NY. GIVEN THE EXISTENCE OF
SOME DRY AIR ALOFT (700-600 MB) ON THE KBUF/KPIT SNDGS THIS
MRNG...THE LACK OF LWR CLDS TO OUR W/SW ATTM...AND THE STRENGTH OF
THE ENVIR FLOW...WE THINK THE TREND OF THINNING CLDS WILL LIKELY
CONTINUE...WITH A FEW BREAKS OF SUN EXPECTED MOST AREAS FOR THE
EARLY AND MID-AFTN HRS. THIS IS IMPORTANT...AS IT SHOULD ALLOW FOR
ENOUGH INSOLATION...SO THAT SFC TEMPS REACH THE 70-75 DEG RANGE
FOR MANY PLACES...SAVE PERHAPS THE HIGHER TERRAIN (MID TO UPR 60S).

MODIFYING THE 12Z KBUF/KPIT RAOBS...ACCOUNTING FOR BOTH THIS BLYR
HEATING...AND SOME ANTICIPATED MID-LVL COOLING (700-500 MB LYR)
FROM THE APPROACHING STG UPR-LVL TROUGH...THIS WOULD POTENTIALLY
YIELD CAPE VALUES OF 300-600 BY LTR IN THE DAY...WHICH MATCHES OUR
LATEST HI-RES GUIDANCE FAIRLY WELL. ALTHOUGH THIS AMT OF INSTAB IS
CERTAINLY VERY MARGINAL...WE HAVE TO KEEP IN MIND THE STRENGTH OF
BOTH THE OVERALL WIND FIELD...AND DYNAMICAL FORCING. OUR IN-HOUSE
SVR WX CHECKLIST HAS INDICATED THE POTENTIAL FOR A FAIRLY
SUBSTANTIAL LOW CAPE/HIGH SHEAR TYPE OF SQUALL LN LTR TDY...WITH
MOST OF THE RADAR ANALOGS SHOWING A WELL DEFINED CONVECTIVE LN
SCENARIO. THUS...THE CONCERN REMAINS FOR STG/PSBLY DAMAGING WIND
GUSTS WITH ANY ORGANIZED LN THAT CAN FORM. BASED ON THE LATEST
RADAR EXTRAPOLATION UPSTREAM...AND TIMING FROM THE HRRR/LOCAL
ARW...AN INCREASINGLY ORGANIZED LINEAR FEATURE SHOULD REACH OUR
WRN ZNS BY 18-20Z...THEN MARCH EWD...REACHING THE
CATSKILLS/POCONOS BY ARND 00Z. WE HAVE A MENTION OF STG GUSTY
WINDS AND ISOLD THUNDER FOR THE TIME BEING.

THERE IS ALSO SOME HEAVY RAIN POTENTIAL...GIVEN THE ANOMALOUS PWAT
SURGE (NEAR 1.5" (200-300% OF NORMAL))...AND ABV MENTIONED
PRONOUNCED FORCED ASCENT. FORTUNATELY...THIS IS A PROGRESSIVE
SYSTEM...WHICH SHOULD MITIGATE ANY SERIOUS PROBLEMS. WE'LL HAVE TO
WATCH...THOUGH...FOR POOR DRAINAGE/URBAN TYPE RUNOFF ISSUES...WITH
ANY SHORT DURATION +RA.

WE'LL CONTINUE TO CLOSELY MONITOR THINGS...AS THE AFTN PROGRESSES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
315 PM UPDATE...
COLD AIR ADVECTION CONTINUES THROUGH THE DAY SATURDAY...WITH
CONTINUED STRONG PRESSURE GRADIENT AND STEEP LOW LEVEL LAPSE
RATES MIXING DOWN FAIRLY GOOD GUSTS. FIGURING ON GUSTS PEAKING AT
25-35 MPH IN NORTHEAST PA AND 30-40 MPH IN CENTRAL NEW YORK. I
WOULD NOT BE SURPRISED IF A FEW SPOTS SUCH AS THE HIGHER
ELEVATIONS OF THE WESTERN CATSKILLS MANAGED TO GET PAST 40 MPH FOR
PEAK GUSTS. NOT THINKING WIND ADVISORY THRESHOLD OF FREQUENT GUSTS
IN EXCESS OF 40 MPH WILL BE MET...BUT EVENING AND/OR NIGHT SHIFTS
CAN GET ANOTHER LOOK AT IT TO BE SURE. WITH TEMPERATURES NOT
MOVING UP MUCH FROM THEIR DAWN READINGS /ESPECIALLY HIGHER
ELEVS/...COMBINED WITH THE GUSTY WINDS...QUITE A RAW DAY SATURDAY.
GOOD VORTICITY LOBE SWINGS THROUGH MAINLY CENTRAL NEW YORK
SATURDAY MORNING WHICH MAY INCLUDE A FEW LIGHT SHOWERS OR
SPRINKLES /MIXED WITH A COUPLE FLAKES AT HIGHER ELEVATIONS/...BUT
OF LITTLE CONSEQUENCE.

HIGH PRESSURE BUILDS IN WITH SLACKENING GRADIENT SATURDAY
EVENING...THEN PULLS OVERHEAD DURING THE PREDAWN HOURS SUNDAY
MORNING. GREAT RADIATIONAL COOLING SET UP FOR A HARD FREEZE...MOST
LOCATIONS DROPPING WELL INTO THE 20S. SOMETHING TO NOTE FOR ANYONE
WHO MAY HAVE BROUGHT OUT/PLACED VULNERABLE PLANTS A BIT EARLY.

HIGH PRESSURE REMAINS IN CONTROL SUNDAY WITH PLENTY OF SUNSHINE
AND MODERATING TEMPERATURES AFTER A VERY COLD CRISP START. THE
HIGH PRESSURE CENTER THEN SHIFTS NORTHEAST TO THE CANADIAN
MARITIME PROVINCES MONDAY...YET A RIDGE FROM IT WILL EXTEND OVER THE
REGION AND KEEP THINGS DRY WITH TEMPERATURES NEAR CLIMATOLOGY.
EXCEPTION MAY BE ALONG THE CATSKILLS/POCONOS WHERE COLD AIR
DAMMING AGAINST THE MOUNTAINS WILL KEEP THINGS A LITTLE COOLER.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
1215 PM FRI UPDATE...
TEMPERATURES WILL SOMEWHAT FLUCTUATE AHEAD VERSUS BEHIND A MIDWEEK
FRONT...BUT OVERALL NOT STRAYING MUCH FROM CLIMATOLOGY. GFS AND
ECMWF AGREE THAT A SMALL COASTAL LOW WILL BE SOMEWHERE JUST
OFFSHORE THE CAROLINAS 00Z TUESDAY AND WILL SHIFT NORTH WHILE
STAYING OUT TO SEA /THOUGH ECMWF SLIGHTLY DEEPENS IT AND THE GFS
WEAKENS IT/. REGARDLESS...LITTLE IMPACT FORESEEN FOR OUR AREA
BECAUSE OF STRONG SURFACE RIDGE. AS WITH WPC GUIDANCE...WE WENT
WITH ONLY SLIGHT TO LOW CHANCES POPS IN OUR SOUTHEASTERN TO
EASTERN ZONES MONDAY NIGHT INTO TUESDAY.

GFS AND ECMWF DISAGREE ON PACE OF NEXT FRONT MIDWEEK. UPPER TROUGH
AMPLIFIES WHILE SHIFTING THROUGH THE CENTRAL U.S. AND THEN
APPROACHING THE EAST. FOLLOWED WPC LEAD ON PREFERRING ECMWF WHICH
IS SLOWER...WHICH MAKES MORE SENSE IN AN AMPLIFIED PATTERN. THUS
MAIN CHANCES FOR SHOWERS ARE FOCUSED ON WED-WED NIGHT RATHER THAN
TUE NIGHT-WED.

1000-500MB THICKNESSES DIP SLIGHTLY BELOW 540 DECAMETERS BEHIND
THE FRONT LATE IN THE WEEK...SO AFTER NOMINALLY WARMER CONDITIONS
JUST AHEAD OF THE FRONT WEDNESDAY...TEMPERATURES WILL TREND COOLER
AGAIN /YET NOT FAR FROM CLIMATOLOGY/. OTHER THAN LINGERING LOW
CHANCE OF SHOWERS THURSDAY MORNING...LOOKING PRETTY QUIET TO END
THE WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MAIN CONCERN IS FOR STRONG COLD FRONT THAT WILL LIKELY BE
ACCOMPANIED BY CONVECTIVE SQUALL LINE OF SHOWERS AND
THUNDERSTORMS...PERHAPS NOT MUCH LIGHTNING BUT HIGH IMPACT
REGARDLESS. A LINE OF SHOWERS THAT RAN OUT AHEAD OF THE FRONT IS
FALLING APART WITH LOSS OF FORCING. THINGS ARE STARTING TO DEVELOP
BEHIND THE INITIAL LINE OF SHOWERS...WITH THE REAL FRONT ALONG THE
WIND SHIFT. SQUALL WILL FURTHER DEVELOP AND THEN SWEEP WEST TO
EAST ACROSS THE TERMINALS WITH ANTICIPATED TIMING AS DEPICTED IN
TAFS. LIKELY THAT THE SQUALL WILL INCLUDE ABRUPT WESTERLY WIND
SHIFT AND GUSTS OF 35-40 KTS...AND HIGHER IS NOT OUT OF THE
QUESTION. ALSO BRIEF IFR CONDITIONS FOR MOST TERMINALS. AHEAD OF
THE LINE...STOUT SOUTHERLY WINDS YET ALSO FAIRLY GUSTY AT GROUND
LEVEL SO NOT TECHNICALLY MEETING LLWS THRESHOLDS. KRME STILL HAD
LLWS IN TAF BUT WITH LOSS OF LOCALIZED TERRAIN- DRIVEN EASTERLY
DIRECTION THAT IT HAD EARLIER...NO LONGER THE CASE.

WEST WINDS OVERNIGHT WITH MOST LOCATIONS LOSING TEMPORARY POST-
FRONTAL MVFR CIG. WINDS TO PICK UP AGAIN WITH MIXING IN THE COLD
AIR SATURDAY MORNING...WITH GUSTS AROUND 25 KTS OR SO.

.OUTLOOK...

SAT AFTN THROUGH TUE...MAINLY VFR UNDER HIGH PRESSURE.

WED...MVFR RESTRICTIONS POSSIBLE WITH INBOUND SHOWERY FRONT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ009-017-018-
     036-037-044.
     WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR NYZ015-016-022-
     023-025.

&&

SYNOPSIS...MDP
NEAR TERM...MLJ
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...MDP
Hazardous weather outlook, Apr 19, 3:35 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT FRI APR 19 2013

NYZ015-016-022>025-045-046-055>057-202045-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-
435 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON INTO THE EVENING. THE FRONT WILL BE ACCOMPANIED BY A
LINE OF SHOWERS AND THUNDERSTORMS. THIS LINE MAY CONTAIN GUSTY
WINDS OF 40 TO 50 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-202045-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
435 PM EDT FRI APR 19 2013

...TORNADO WATCH 133 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-017-018-036-037-044-202045-
NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
CORTLAND-
435 PM EDT FRI APR 19 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON INTO THE EVENING. THE FRONT WILL BE ACCOMPANIED BY A
LINE OF SHOWERS AND THUNDERSTORMS. THIS LINE MAY CONTAIN GUSTY
WINDS OF 40 TO 50 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Apr 19, 1:14 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 PM EDT FRI APR 19 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192230-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
214 PM EDT FRI APR 19 2013

...LOCALLY STRONG WINDS AND HEAVY RAINFALL WILL ACCOMPANY A LINE
OF SHOWERS AND THUNDERSTORMS...

A LINE OF SHOWERS...AND EMBEDDED THUNDERSTORMS...WILL CROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA FROM WEST TO EAST...LATER THIS
AFTERNOON AND EARLY IN THE EVENING. WIND GUSTS OF 50 TO 60 MPH ARE
POSSIBLE WITH SOME OF THE HEAVIER SHOWERS...OR ANY THUNDERSTORMS
THAT DEVELOP. ADDITIONALLY...HEAVY DOWNPOURS COULD CAUSE AREAS OF
MINOR FLOODING...IN HIGHLY URBANIZED LOCATIONS...OR AREAS OF POOR
DRAINAGE.

SHOWERS AND STORMS CAN BE EXPECTED TO MOVE THROUGH THESE AREAS AT THE
FOLLOWING TIMES...ELMIRA AND CORNING...BETWEEN 4:30 AND 5:30 PM.
SYRACUSE...ITHACA...OWEGO...AND TOWANDA...BETWEEN 5 AND 6 PM.
ROME...NORWICH...BINGHAMTON...MONTROSE...SCRANTON...AND WILKES-
BARRE...BETWEEN 6 AND 7 PM. THEN...COOPERSTOWN...ONEONTA...
HONESDALE...AND MONTICELLO...BETWEEN 7 AND 8 PM.

PERSONS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER DEVELOPMENTS
THROUGH THIS EVENING...AS CONDITIONS WILL BE HIGHLY
CHANGEABLE.

MJ
Special weather statement, Apr 19, 3:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT FRI APR 19 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-192313-
BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-MADISON-NORTHERN ONEIDA-
ONONDAGA-OTSEGO-SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-
STEUBEN-TIOGA-TOMPKINS-YATES-
402 PM EDT FRI APR 19 2013

...LOCALLY STRONG WINDS AND HEAVY RAINFALL WILL ACCOMPANY A LINE
OF SHOWERS AND THUNDERSTORMS...

A LINE OF SHOWERS...AND EMBEDDED THUNDERSTORMS...WILL CROSS CENTRAL
NEW YORK FROM WEST TO EAST...LATER THIS AFTERNOON AND EARLY IN THE
EVENING. WIND GUSTS OF 40 TO 50 MPH...AND LOCALLY UP TO 60 MPH...ARE
POSSIBLE WITH SOME OF THE HEAVIER SHOWERS...OR ANY THUNDERSTORMS THAT
DEVELOP. ADDITIONALLY...HEAVY DOWNPOURS COULD CAUSE AREAS OF MINOR
FLOODING...IN HIGHLY URBANIZED LOCATIONS...OR AREAS OF POOR DRAINAGE.

SHOWERS AND STORMS CAN BE EXPECTED TO MOVE THROUGH THESE AREAS AT THE
FOLLOWING TIMES...ELMIRA AND CORNING...BETWEEN 4:30 AND 5:30 PM.
SYRACUSE...ITHACA...AND OWEGO...BETWEEN 5 AND 6 PM.
ROME...NORWICH... AND BINGHAMTON...BETWEEN 6 AND 7 PM.
THEN...COOPERSTOWN...ONEONTA...AND DELHI...BETWEEN 7 AND 8 PM.

PERSONS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER DEVELOPMENTS
THROUGH THIS EVENING...AS CONDITIONS WILL BE HIGHLY
CHANGEABLE.

NYZ062-PAZ038>040-043-044-047-048-072-192313-
BRADFORD-LACKAWANNA-LUZERNE-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
SULLIVAN-SUSQUEHANNA-WYOMING-
402 PM EDT FRI APR 19 2013

...A TORNADO WATCH IS NOW IN EFFECT UNTIL 11 PM EDT...

A LINE OF SHOWERS...AND EMBEDDED THUNDERSTORMS...WILL CROSS NORTHEAST
PENNSYLVANIA...AND SULLIVAN COUNTY NEW YORK FROM WEST
TO EAST...LATER THIS AFTERNOON INTO THIS EVENING. WIND GUSTS
OF 40 TO 50 MPH...AND LOCALLY UP TO 60 MPH...ARE POSSIBLE WITH SOME
OF THE HEAVIER SHOWERS...OR ANY THUNDERSTORMS THAT DEVELOP.
ENVIRONMENTAL CONDITIONS ARE FAVORABLE FOR THE FORMATION OF
ISOLATED TORNADOES...WITH ANY SEVERE THUNDERSTORMS. ADDITIONALLY...
HEAVY DOWNPOURS COULD CAUSE AREAS OF MINOR FLOODING...IN HIGHLY
URBANIZED LOCATIONS...OR AREAS OF POOR DRAINAGE.

SHOWERS AND STORMS CAN BE EXPECTED TO MOVE THROUGH THESE AREAS AT THE
FOLLOWING TIMES...TOWANDA...BETWEEN 5 AND 6 PM. MONTROSE...
SCRANTON...WILKES-BARRE...AND HAZLETON...BETWEEN 6 AND 7 PM. THEN...
HONESDALE...MONTICELLO...AND MILFORD...BETWEEN 7 AND 8 PM.

PERSONS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER DEVELOPMENTS
THROUGH THIS EVENING...AS CONDITIONS WILL BE HIGHLY
CHANGEABLE.

MJ

The radar

The Binghamton radar (KBGM), 111 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
April 19, 3:40 PM EST
Where
Steuben County, 0.69 mi N of Bath
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
42.340, -77.320

A squall line with damaging winds blew down a power pole on building on county route 15.

Thunderstorm Wind, Schuyler

When
April 19, 4:08 PM EST
Where
Schuyler County, Tyrone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.420, -77.070

A squall line with high winds knocked down wires on county route 23.

Thunderstorm Wind, Schuyler

When
April 19, 4:25 PM EST
Where
Schuyler County, Montour Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.350, -76.850

A squall line with damaging winds knocked down a tree on hyde hill road.

Thunderstorm Wind, Broome

When
April 19, 6:11 PM EST
Where
Broome County, 0.51 mi E of West Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.100, -76.060

A line of thunderstorms blew down a tree onto a house on airport road.

Thunderstorm Wind, Broome

When
April 19, 6:15 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.120, -75.960

Strong thunderstorm winds blew down trees down on power lines on lower stella ireland road.

Tornado, Chenango

When
April 19, 6:53 PM EST to 6:56 PM EST
Where
Chenango County, 0.22 mi SSW of Bennettsville to 1.82 mi ENE of Bennettsville
Rating
EF0
Path length
1.99 mi
Path width
200 yd
Continued into
Delaware, Ny (BGM)
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
42.247, -75.452

A tornado touched down about 4 miles South Southeast of Bainbridge in Chenango County and tracked northeast about 3.2 miles, and then ended about 3 miles South of Sidney in Delaware County.

The tornado touched down between Interstate 88 and highway 206, on East Afton Road, where 2 power poles were snapped and a car was destroyed by a large tree branch. Another vehicle was also damaged. Several trees were snapped or uprooted. A barn had minor roof damage. The tornado continued northeast and crossed highway 206, where a farm equipment building and a mobile home were heavily damaged, and a storage trailer was destroyed. Other nearby homes had minor damage, and a carport was lifted and moved 75 feet. Farther down its path, the tornado intensified to a high end EF1 strength while traveling in the vicinity of Houck Drive. In this area, it uprooted or snapped many 1 to 2 foot diameter trees along its path, both hardwoods, maples, and softwoods, pines, with the largest more than 3 feet wide. It also caused structural damage to a single family residence and garage, while transporting a significant amount of debris a hundred yards or more. The tornado then crossed into Delaware county, downing several more trees on some properties along Highway 8 before dissipating.

Thunderstorm Wind, Chenango

When
April 19, 6:55 PM EST
Where
Chenango County, 2.52 mi W of Ambierville to 1.86 mi W of Ambierville
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
42.526, -75.449

Strong thunderstorm winds knocked trees down in a one half mile long path on Pat Farley Road. One mobile home was destroyed by two trees.

Tornado, Delaware

When
April 19, 6:56 PM EST to 6:58 PM EST
Where
Delaware County, 2.46 mi WNW of Masonville to 1.75 mi NW of Masonville
Rating
EF0
Path length
1.21 mi
Path width
200 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
42.260, -75.416

A tornado touched down about 4 miles South Southeast of Bainbridge in Chenango County and tracked northeast about 3.2 miles, and then ended about 3 miles South of Sidney in Delaware County.

The tornado touched down between Interstate 88 and highway 206, on East Afton Road, where 2 power poles were snapped and a car was destroyed by a large tree branch. Another vehicle was also damaged. Several trees were snapped or uprooted. A barn had minor roof damage. The tornado continued northeast and crossed highway 206, where a farm equipment building and a mobile home were heavily damaged, and a storage trailer was destroyed. Other nearby homes had minor damage, and a carport was lifted and moved 75 feet. Farther down its path, the tornado intensified to a high end EF1 strength while traveling in the vicinity of Houck Drive. In this area, it uprooted or snapped many 1 to 2 foot diameter trees along its path, both hardwoods, maples, and softwoods, pines, with the largest more than 3 feet wide. It also caused structural damage to a single family residence and garage, while transporting a significant amount of debris a hundred yards or more. The tornado then crossed into Delaware county, downing several more trees on some properties along Highway 8 before dissipating.

Thunderstorm Wind, Delaware

When
April 19, 7:15 PM EST
Where
Delaware County, 0.37 mi NE of Stockport to 0.53 mi NE of Stockport
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.904, -75.265

Intense straight line microburst wind damage was observed on Stockport Road just south of the village of Hancock in Delaware county. Strong straight line winds associated with a thunderstorm rapidly descended the western aspect of a hill leading down to the south branch of the Delaware River. At this location, multiple uprooted or snapped trees were found lying in a west to north fanning orientation. As a result of all trees laying in a similar path, and no evidence of a cyclonic circulation extending to the ground, the damage is consistent with straight line wind damage of roughly 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyThe tornado archive for New York, 2013Warnings in New York, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436326, 436328, 436329, 436330, 436331, 436335, 436337, 436340, 436339.